Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Raleigh, NC

January 11, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 12:06 PM EST for 4 counties in North Carolina. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2014, 12:06 PM EST (17:06 UTC)
Expired
Jan 11, 2014, 12:45 PM EST
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 151 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 12:33 PM ESTTSTM WND DMGAlbemarle, NCTREE DOWN ON BARKER STREET IN ALLBEMARLE... POWERLINES DOWN ALSO.
Jan 11, 12:35 PM ESTTSTM WND GST 46Stanly County Apt, NC
Jan 11, 12:53 PM ESTTSTM WND DMGTroy, NCMULTIPLE TREES AND A FEW POWERLINES DOWN THROUGHOUT THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 11:50 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
419 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS52 KRAH 111706
SVRRAH
NCC007-123-153-167-111745-
/O.NEW.KRAH.SV.W.0002.140111T1706Z-140111T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EST SAT JAN 11 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA...
  RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1245 PM EST

* AT 1204 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CONCORD 
  TO WAXHAW...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBEMARLE...ROCKINGHAM...WADESBORO...TROY...BISCOE...ANSONVILLE...
  PLYLER...ELDORADO...POLKTON...LOCUST...NORWOOD...BADIN...OAKBORO...
  STANFIELD...MOUNT GILEAD...ELLERBE...STAR...CANDOR...RICHFIELD AND
  NEW LONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3549 8030 3551 7977 3532 7971 3527 7971
      3524 7967 3519 7966 3481 7977 3482 8032
      3519 8028 3516 8044 3518 8049 3519 8049
TIME...MOT...LOC 1704Z 251DEG 40KT 3539 8041 3497 8068 
$$

22
2 follow-up statements
821 
WWUS52 KRAH 111716
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 PM EST SAT JAN 11 2014

NCC007-123-153-167-111745-
/O.CON.KRAH.SV.W.0002.000000T0000Z-140111T1745Z/
ANSON NC-STANLY NC-RICHMOND NC-MONTGOMERY NC-
1216 PM EST SAT JAN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR ANSON...STANLY...RICHMOND AND MONTGOMERY COUNTIES...
 
AT 1213 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR 
MOUNT PLEASANT TO MONROE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...ROCKINGHAM...WADESBORO...TROY...BISCOE...ANSONVILLE...
PLYLER...ELDORADO...POLKTON...LOCUST...NORWOOD...BADIN...OAKBORO...
STANFIELD...MOUNT GILEAD...ELLERBE...STAR...CANDOR...RICHFIELD AND
NEW LONDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3549 8030 3551 7977 3532 7971 3527 7971
      3524 7967 3519 7966 3481 7977 3482 8032
      3519 8028 3516 8044 3518 8049 3519 8049
TIME...MOT...LOC 1713Z 251DEG 40KT 3542 8030 3500 8057 

$$

22
288 
WWUS52 KRAH 111737
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1237 PM EST SAT JAN 11 2014

NCC007-123-153-167-111745-
/O.CON.KRAH.SV.W.0002.000000T0000Z-140111T1745Z/
ANSON NC-STANLY NC-RICHMOND NC-MONTGOMERY NC-
1237 PM EST SAT JAN 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR ANSON...SOUTHEASTERN STANLY...RICHMOND AND MONTGOMERY COUNTIES...
 
AT 1237 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
ELDORADO TO 9 MILES WEST OF ANSONVILLE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...WADESBORO...TROY...BISCOE...ANSONVILLE...ELDORADO...
POLKTON...NORWOOD...MOUNT GILEAD...ELLERBE...STAR...CANDOR...
LILESVILLE...MORVEN...PEACHLAND...NORMAN...MCFARLAN...PEKIN...
COVINGTON AND DIGGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3520 8028 3535 8013 3550 8001 3551 7977
      3532 7971 3527 7971 3524 7967 3519 7966
      3481 7977 3482 8032
TIME...MOT...LOC 1737Z 251DEG 40KT 3550 8001 3508 8028 

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:45 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 11, 10:45 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1045 AM EST SAT JAN 11 2014

.SYNOPSIS...A STRONG COLD FRONT WILL CROSS CENTRAL NC LATE THIS
AFTERNOON AND THIS EVENING. HIGH PRESSURE QUICKLY BUILDS BACK INTO
THE REGION SUNDAY BEHIND THE COLD FRONT. ANOTHER COLD FRONT
APPROACHES FROM THE WEST LATE MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1045 AM SATURDAY...

FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG-
SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC.

WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE
AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN
OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST
ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS
ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM
YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE.  LATEST
SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE
EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY
(MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS
LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM
AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND
THREAT OVER THE EASTERN HALF OF THE FORECAST AREA.  IN
ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2
POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED
TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS
AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED
OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY
GREATER/DEEPER.

OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG
AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER.
PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC
WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH
PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN.

RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS
MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE
INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD
WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING
THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO
BE LOCALIZED AND CONFINED TO URBAN AREAS.  PLAN TO HANDLE WITH
URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS

TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE
GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND
A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT...
DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A
QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING
THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS
ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE
OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID
40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
AS OF 305 AM SATURDAY...

SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH PRECIPITABLE WATER
VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER BUILDING HIGH
PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR SOUNDINGS
SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE WINDS SLACKEN
AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND SURFACE HIGH
PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND 60.

SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW
A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE
OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY
STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA
SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT
MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES.
OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF
THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE
NORTHERN COASTAL PLAIN. -DJF

A SHORTWAVE TROUGH IN PROGRESSIVE FLOW ALOFT WILL AMPLIFY ACROSS THE
PLAINS AND MS VALLEY MONDAY...WITH PRECEDING SOUTHWESTERLY FLOW
ALOFT YIELDING CONSIDERABLE MID-HIGH CLOUDINESS DOWNSTREAM ACROSS
THE CAROLINAS AND MIDDLE ATLANTIC. DESPITE THE INCREASING
CLOUDINESS...TEMPERATURES WILL TREND ABOVE AVERAGE BY SOME 8-12
DEGREES...IN RETURN SSW FLOW AROUND PROGRESSIVE SURFACE HIGH
PRESSURE IN THE WESTERN ATLANTIC.

MODEL DIFFERENCES THAT DEVELOP EARLY IN THE PERIOD - SIMILAR TO
THOSE EVIDENT DURING THE PAST SEVERAL MODEL ITERATIONS - CONTINUE TO
PLAGUE THE MON NIGHT-TUE TIME FRAME. THAT IS...THE ECMWF AND
ASSOCIATED ENSEMBLE MEMBERS FAVOR A SLOWER TROUGH PROGRESSION...WITH
MORE SOUTHERN STREAM DOMINANCE...AND CONSEQUENTLY ALLOW FOR MORE
APPRECIABLE MOISTURE TRANSPORT FARTHER INLAND THAN A MORE
SUPPRESSED/OFFSHORE GFS AND GFS ENSEMBLE MEAN SOLUTION. WILL FOLLOW
PREVIOUS FORECAST CONTINUITY AND CONTINUED WPC PREFERENCE TOWARD THE
WETTER-FOR CENTRAL-NC ECMWF SOLUTIONS...AND AS SUCH...CARRY A HIGH
CHANCE TO LOW LIKELY PROBABILITY OF RAIN MON NIGHT-TUE...WITH
PRECIPITATION AMOUNTS IN THE QUARTER TO HALF INCH RANGE. CONTINUED
RELATIVELY MILD...WITH TEMPERATURES ABOUT 10 DEGREES ABOVE AVERAGE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 305 AM SATURDAY...

MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH
THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE
AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE
TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO
MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME
DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC
COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS
AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN
A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA
AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE
CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE
RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE -
NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO
OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE
PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION
CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE
COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7
LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED
SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE
UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT.

CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR
THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND
APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED
STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 650 AM SATURDAY...

WIDESPREAD IFR TO VLIFR CONDITIONS CONTINUED OVER CENTRAL NORTH
CAROLINA EARLY THIS MORNING WITH RAIN BECOMING MORE SCATTERED FOR A
PERIOD AS IT TRANSITIONED TO A MORE SHOWERY CHARACTER. LOW-LEVEL
WIND SHEAR REMAINED A CONCERN TOWARD THE TRIAD...WITH WIND SPEEDS
STILL FAIRLY LIGHT AND NORTHERLY AT THE SURFACE THERE...VEERING
RAPIDLY TO THE SOUTH AROUND 40KT BY 2000FT. IN ADDITION...ELEVATED
THUNDERSTORMS WERE MOVING TOWARD THE TRIAD AND HAVE NOTED A
TEMPORARY CONDITION WITH THUNDER IN THE KINT AND KGSO TAFS EARLY
THIS MORNING. DURING THE REST OF THE DAY...A VIGOROUS COLD FRONT
MOVES ACROSS THE AREA WITH A LIKELY BAND OF SHOWERS...AND AT LEAST
ISOLATED THUNDERSTORMS.

GUSTY WINDS WITH THE BAND ARE POSSIBLE IN THE TRIAD...BUT
INSTABILITY INCREASES TO THE EAST...AND IT IS NOTED IN THE FORECASTS
FOR KRDU...KFAY...AND KRWI WEST GUSTS TO 40KT DURING THE AFTERNOON
WHEN IT IS EXPECTED A STRONGLY-FORCED LINE WILL MOVE ACROSS CENTRAL
NORTH CAROLINA. NOTED SIMILAR CONDITIONS IN THE TRIAD WITH THE
EXPECTED BAND...JUST SLIGHTLY LESS IN TERMS OF THE SPEED OF THE
WESTERLY WIND GUSTS DUE TO LESSER INSTABILITY THERE. RAPID DRYING
TAKES PLACE LATE THIS AFTERNOON AND THIS EVENING...WITH CONDITIONS
RETURNING TO VFR WEST-TO-EAST ACCOMPANIED BY A NOTICEABLE WEST WIND
THAT REMAINS FOR MUCH OF THE NIGHT. WEST-NORTHWEST GUSTS TO AROUND
20KT ARE POSSIBLE WITH MIXING SUNDAY BEFORE WINDS DIMINISH SUNDAY
AFTERNOON.

FOR MONDAY THROUGH WEDNESDAY...A PERIOD OF SUB-VFR CONDITIONS IS
POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY WITH A CHANCE OF LIGHT
RAIN. ANOTHER PERIOD OF SUB-VFR CONDITIONS COULD OCCUR LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY. LIGHT PRECIPITATION IS POSSIBLE THEN AS
WELL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...WSS/DJF
SHORT TERM...DJF/MWS
LONG TERM...MWS
AVIATION...DJF
Hazardous weather outlook, Jan 11, 11:55 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EST SAT JAN 11 2014

NCZ021-022-038-121030-
FORSYTH-GUILFORD-DAVIDSON-
1155 AM EST SAT JAN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR
THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE
OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35
MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY
STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT
RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1155 AM EST SAT JAN 11 2014

...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO
SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND
GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR
STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY
SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jan 11, 9:15 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
915 AM EST SAT JAN 11 2014

NCZ007>010-024>026-040-041-111530-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-ORANGE-FRANKLIN-CHATHAM-DURHAM-
915 AM EST SAT JAN 11 2014

...STRONG WIND GUSTS TO 40 MPH POSSIBLE IN VANCE...SOUTHEASTERN
PERSON... WAKE... WARREN... GRANVILLE... EASTERN ORANGE...
FRANKLIN... CHATHAM AND DURHAM COUNTIES UNTIL 1030 AM EST...

AT 913 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
OXFORD TO 9 MILES SOUTHWEST OF GOLDSTON...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WILL PRODUCE AREAS OF STREET FLOODING AS WELL.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...HENDERSON...OXFORD...
HILLSBOROUGH...CREEDMOOR...PITTSBORO AND LOUISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3589 7823 3558 7868 3558 7904 3563 7914
      3557 7920 3557 7945 3654 7875 3654 7790
TIME...MOT...LOC 1413Z 253DEG 32KT 3654 7869 3551 7947

GIH
Special weather statement, Jan 11, 9:38 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 AM EST SAT JAN 11 2014

NCZ007>009-023>025-039>041-111530-
VANCE-PERSON-WAKE-RANDOLPH-GRANVILLE-ORANGE-CHATHAM-ALAMANCE-DURHAM-
938 AM EST SAT JAN 11 2014

...STRONG WIND GUSTS UP TO 40 MPH POSSIBLE IN VANCE... PERSON...
NORTHWESTERN WAKE... EASTERN RANDOLPH... GRANVILLE... ORANGE...
CHATHAM... ALAMANCE AND DURHAM COUNTIES UNTIL 1030 AM EST...

AT 937 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ROXBORO TO NEAR SILER CITY...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WILL PRODUCE PONDING OF WATER ON ROADS AND MINOR STREET
FLOODING AS WELL.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...BURLINGTON...HENDERSON...
GRAHAM...OXFORD...ROXBORO AND SILER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3646 7835 3567 7887 3563 7976 3589 7959
      3590 7954 3597 7954 3624 7936 3624 7915
      3654 7913 3654 7832
TIME...MOT...LOC 1437Z 239DEG 23KT 3656 7886 3580 7952

GIH
Special weather statement, Jan 11, 10:38 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EST SAT JAN 11 2014

NCZ007>010-024>026-040-041-076-111630-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-LEE-ORANGE-FRANKLIN-CHATHAM-
DURHAM-
1038 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR VANCE...SOUTHEASTERN PERSON...
NORTHWESTERN WAKE...NORTHWESTERN WARREN...GRANVILLE...LEE...
ORANGE...NORTHWESTERN FRANKLIN...CHATHAM AND DURHAM COUNTIES UNTIL
1130 AM EST...

AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF NORLINA TO NEAR
GOLDSTON...AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...SANFORD...HENDERSON...
OXFORD...HILLSBOROUGH...CREEDMOOR AND PITTSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3653 7805 3576 7873 3553 7898 3551 7898
      3534 7915 3543 7933 3547 7936 3549 7934
      3552 7936 3552 7945 3554 7949 3585 7927
      3585 7924 3588 7925 3654 7878
TIME...MOT...LOC 1536Z 238DEG 33KT 3653 7842 3556 7928

10
Special weather statement, Jan 11, 10:49 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 AM EST SAT JAN 11 2014

NCZ026-027-041>043-077-088-111645-
WAKE-FRANKLIN-NASH-HARNETT-WILSON-CUMBERLAND-JOHNSTON-
1049 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR
WAKE...SOUTHERN FRANKLIN...SOUTHERN NASH...HARNETT...WESTERN
WILSON...NORTHERN CUMBERLAND AND JOHNSTON COUNTIES UNTIL 1145 AM
EST...

AT 1046 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS OVER HARNETT AND JOHNSTON COUNTIES
...MOVING NORTHEAST AT 65 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...SMITHFIELD...NASHVILLE...LILLINGTON...WILSON...WAKE
FOREST...GARNER...FUQUAY-VARINA AND CLAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3559 7804 3559 7806 3542 7816 3527 7850
      3531 7854 3530 7858 3520 7864 3523 7890
      3534 7915 3607 7844 3601 7814 3591 7781
TIME...MOT...LOC 1546Z 222DEG 56KT 3570 7838

10
Special weather statement, Jan 11, 10:53 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EST SAT JAN 11 2014

NCZ021>023-038-039-073-074-083-084-111715-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE...
ASHEBORO...ARCHDALE...TRINITY...ALBEMARLE...TROY...BISCOE...
MOUNT GILEAD...WADESBORO...POLKTON...ROCKINGHAM...HAMLET...
EAST ROCKINGHAM
1053 AM EST SAT JAN 11 2014

...INCREASING THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS
WESTERN AND SOUTHERN PIEDMONT EARLY THIS AFTERNOON...

A LINE OF STRONG TO POTENTIALLY SEVERE STORMS WILL ENTER THE
WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA AROUND MID
DAY AND ADVANCE STEADILY EAST. WINDS GUSTS UP TO 45 MPH WILL
OCCUR WITH THE THUNDERSTORMS WITH A FEW GUSTS POSSIBLY AS HIGH AS
60 MPH. WINDS OF THIS MAGNITUDE WILL TOPPLE TREES AND A FEW
POWERLINES.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS... AND
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIONS EARLY THIS AFTERNOON.
Special weather statement, Jan 11, 11:58 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EST SAT JAN 11 2014

NCZ021-022-038-039-111800-
GUILFORD-RANDOLPH-FORSYTH-DAVIDSON-
1158 AM EST SAT JAN 11 2014

...SPECIAL WEATHER STATEMENT FOR GUILFORD...RANDOLPH...FORSYTH AND
DAVIDSON COUNTIES UNTIL 100 PM EST...

AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
BELEWS CREEK TO 18 MILES SOUTHWEST OF LINWOOD...AND MOVING EAST AT 45
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...BELEWS CREEK...LINWOOD...THOMASVILLE AND KERNERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3614 8044 3626 8045 3624 7953 3551 7988
      3550 8018 3559 8021 3568 8033 3572 8033
      3575 8046 3584 8049 3584 8040 3587 8039
      3589 8042 3589 8037 3595 8037 3599 8042
      3602 8042 3606 8047 3604 8049 3608 8052
TIME...MOT...LOC 1656Z 260DEG 39KT 3630 8022 3558 8057

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:01 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:16 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:26 PM ESTSpecial Weather StatementRAHSampson49 min
Jan 10, 9:29 PM ESTAreal Flood AdvisoryRAHCumberland2 hr
Jan 10, 9:32 PM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne28 min
Jan 10, 10:08 PM ESTSpecial Weather StatementRAHWayne52 min
Jan 10, 10:39 PM ESTSpecial Weather StatementRAHFranklin, Johnston, Nash, Wake, Wilson66 min
Jan 11, 6:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford77 min
Jan 11, 8:26 AM ESTSpecial Weather StatementRAHAlamance, Durham, Orange, Person49 min
Jan 11, 9:15 AM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Granville, Vance, Wake and 1 more75 min
Jan 11, 9:38 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person52 min
Jan 11, 10:38 AM ESTSpecial Weather StatementRAHChatham, Durham, Granville, Lee, Vance52 min
Jan 11, 10:49 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Wake56 min
Jan 11, 11:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph62 min
Jan 11, 12:11 PM ESTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph3 hr
Jan 11, 12:20 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph40 min
Jan 11, 12:45 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph55 min
Jan 11, 1:21 PM ESTSevere Thunderstorm WarningRAHChatham, Durham, Orange54 min
Jan 11, 1:22 PM ESTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore38 min
Jan 11, 1:23 PM ESTTornado WarningRAHAlamance, Chatham, Orange37 min
Jan 11, 1:31 PM ESTSpecial Weather StatementRAHCumberland, Johnston, Sampson59 min
Jan 11, 1:41 PM ESTTornado WarningRAHChatham, Durham, Orange, Wake34 min
Jan 11, 1:42 PM ESTAreal Flood AdvisoryRAHDurham, Orange, Person2 hr
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Person, Vance, Wake60 min
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more60 min
Jan 11, 2:01 PM ESTTornado WarningRAHDurham, Johnston, Wake29 min
Jan 11, 2:13 PM ESTTornado WarningRAHFranklin, Granville, Vance, Wake32 min
Jan 11, 2:20 PM ESTTornado WarningRAHJohnston25 min
Jan 11, 2:22 PM ESTSevere Thunderstorm WarningRAHHalifax, Nash, Warren53 min
Jan 11, 2:34 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wayne, Wilson56 min
Jan 11, 3:08 PM ESTSpecial Weather StatementRAHSampson37 min
Jan 11, 4:55 PM ESTAreal Flood AdvisoryRAHMoore6 hr
Jan 11, 4:55 PM ESTRiver Flood WarningRAHAlamance23 hr
Jan 11, 5:48 PM ESTRiver Flood WarningRAHChatham32 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.